Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 114, NWS Las Vegas, NV

August 26, 2016San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 26, 2016, 10:01 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 10:01 PM PDT (05:01 UTC)
Expired
Aug 27, 2016, 1:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 138 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS55 KVEF 270501
FFWVEF
CAC071-270800-
/O.NEW.KVEF.FF.W.0114.160827T0501Z-160827T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1001 PM PDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 100 AM PDT

* AT 1000 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ALONG AND JUST WEST OF HIGHWAY 95 FROM NEEDLES TO SOUTH
  OF VIDAL JUNCTION. FLASH FLOODING COULD OCCUR IN MULTIPLE PLACES
  ALONG THE HIGHWAY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHWAY 95 AT MILE MARKER 29...NEEDLES AND VIDAL JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3471 11455 3408 11444 3408 11469 3483 11467

$$

MORGAN
3 follow-up statements
030 
WGUS75 KVEF 270553
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 PM PDT FRI AUG 26 2016

CAC071-270800-
/O.CON.KVEF.FF.W.0114.000000T0000Z-160827T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1053 PM PDT FRI AUG 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 1052 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG HIGHWAY
95 NEAR AND NORTH OF MILE MARKER 30. VERY HEAVY RAIN FELL EARLIER
WEST OF THE HIGHWAY, AND FLOODING OF THE HIGHWAY MAY OCCUR AS THIS
WATER FLOWS DOWN TOWARD THE RIVER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95 AT MILE MARKER 29...NEEDLES AND VIDAL JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3471 11455 3408 11444 3408 11469 3483 11467

$$

MORGAN
120 
WGUS75 KVEF 270705
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1205 AM PDT SAT AUG 27 2016

CAC071-270800-
/O.CON.KVEF.FF.W.0114.000000T0000Z-160827T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1205 AM PDT SAT AUG 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

THE CALIFORNIA HIGHWAY PATROL REPORTED THAT HIGHWAY 95 WAS CLOSED
DUE TO FLASH FLOODING JUST SOUTH OF NEEDLES NEAR FIVE MILE ROAD.
DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN WERE
MOVING OUT OF THE WARNED AREA.  HOWEVER, FLASH FLOODING CAN STILL BE
EXPECTED ACROSS SECTIONS OF HIGHWAY 95 BETWEEN NEEDLES AND VIDAL
JUNCTION THROUGH AT LEAST 1 AM AS FLOOD WATERS GRADUALLY RECEDE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 95 AT MILE MARKER 29...NEEDLES AND VIDAL JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3471 11455 3408 11444 3408 11469 3483 11467

$$

JA
556 
WGUS75 KVEF 270755
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1255 AM PDT SAT AUG 27 2016

CAC071-270803-
/O.EXP.KVEF.FF.W.0114.000000T0000Z-160827T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1255 AM PDT SAT AUG 27 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 100 AM PDT...

THE HEAVY RAIN ENDED OVER MOST OF HIGHWAY 95 BETWEEN NEEDLES AND
VIDAL JUNCTION BEFORE MIDNIGHT AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3471 11455 3408 11444 3408 11469 3483 11467

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:40 PM PDT, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM PDT, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT FRI AUG 26 2016

.SYNOPSIS...Showers and thunderstorms are possible over much of
the area through Saturday...especially over Mohave County and the
mountains of Clark County. Drier air will start to move in Sunday
with lower thunderstorm chances mainly limited to Mohave County and
the mountains of Clark and Lincoln Counties. Temperatures will be
below normal through the weekend with high pressure then leading
to above normal temperatures Monday and Tuesday.
&&

.SHORT TERM...Through Sunday night.

Isolated to scattered convection has developed generally as expected
this afternoon and so far storms have not been particularly strong
and storm motion has been sufficiently fast to limit precipitation
amounts. Still expecting showers and thunderstorms to probably
continue through much of the night as the models bring the upper
trough/low to southern Nevada with a jet streak rounding the base of
the trough providing large scale lift. It also looks like moisture,
at least in the lower parts of the atmosphere will increase from the
south. The upper trough will still be over the area Saturday and
should help keep shower and thunderstorm activity going over much of
the area. With the low overhead and potentially abundant cloud
cover, temperatures should be 5-10 degrees below normal. The trough
will move into central Arizona Sunday with a ridge beginning to nose
up through California into Nevada. This should limit thunderstorm
chances to mainly Mohave County but some models keeps a bit of
moisture and weak instability over portions of southern Nevada so I
kept a slight chance of the thunderstorms over the mountains of
Clark and Lincoln Counties. Drying will continue to overspread the
forecast area Sunday night.

.LONG TERM...Monday through Friday.

Upper level low approaching central California Monday will help
suppress a strong ridge and bring an increasing southwest flow into
the region Monday and early Tuesday. This increasing southwest flow
will bring better mixing to the region along with increasing heights
leading to about a 4-6 degrees jump in temperatures Monday
afternoon. Moisture is expected to remain well east of the forecast
area and no precipitation is expected. By Tuesday, an inverted
trough over the western Gulf of Mexico will slowly track west and
bring an increase in moisture to portions of Arizona with PW values
approaching an inch and a half over the southern half of the state.
Still looks to dry for northwest Arizona and the models are not
indicating much in the way of instability to include any pops in the
forecast. Moisture and instability will increase Wednesday over
northwest Arizona as the inverted through continues to track west.
The GFS indicates the 1" PW line basically extending from eastern
San Bernardino Co through far eastern Clark and through northern
Mohave Co with the 1.25" line over far eastern Mohave. Instability
is also expected to increase leading to a better chance of
thunderstorms during the afternoon. As of now it looks like the best
chance will remain over the eastern half of Mohave County and did
raise pops slightly for that area.

Differences in the GFS/ECMWF on Thursday as the GFS shows the trough
off the west coast to deepen which increases the southwest flow over
the area and pushes much of the moisture east. However, the ECMWF
increases high pressure over the southern states which allows
moisture to be pulled north into Arizona keeping the chance of
showers and thunderstorms going though Thursday and Friday. There is
also some indication from the ECMWF that moisture could be pushed
further west affecting Clark and eastern San Bernardino Counties. At
this time will keep the slight chance over northern Mohave through
Friday.

Temperatures will remain above normal through Tuesday, but will cool
about 3-5 degrees Wednesday and Thursday as the trough digs off the
coast and brings lowering heights to the area. &&

&&

.AVIATION...For McCarran...Showers and thunderstorms are expected
around the area through Saturday evening and could impact the
terminal at any time during this time frame with gusty and erratic
winds and bkn-ovc skies around 10k ft at times. Outside of influence
from thunderstorms, winds should be southeasterly through this
afternoon, favoring a south/southwest direction tonight followed by
east to southeast again much of the day Saturday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered to numerous thunderstorms can be expected
east of a KTPH...KDRA...KEED line with more isolated activity
further west through Saturday. Otherwise...southerly winds are
favored for most areas between 8 and 15 knots with gusts to 20
knots. Outflow generated winds with gusts to 35 knots will be
possible near areas of more concentrated thunderstorm activity.
Drier air will start to spread in from the northwest Saturday night
through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters activation may be
needed today and Saturday. Spotters are encouraged to report
significant weather according to standard operating procedures.

&&

Short Term/Aviation...Harrison
Long Term...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 26, 7:09 PM PDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
709 PM PDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      17 N SEARCHLIGHT        35.71N 114.96W
08/26/2016                   CLARK              NV   DEPT OF HIGHWAYS

            US 95 CLOSED DUE TO FLOODING FROM MILE POST
            36 TO 39.

&&

CFS
Local storm report, Aug 26, 9:20 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLASH FLOOD      14 NNW BAKER            35.46N 116.17W
08/26/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS VEHICLE
            STUCK IN WATER ON ROAD; LARGE ROCKS IN
            ROADWAY / SR 127 MILE 15.

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Aug 26, 9:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 9:40 PM PDTSevere Thunderstorm WarningVEFSan Bernardino35 min
Aug 26, 9:44 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Aug 26, 10:07 PM PDTSevere Thunderstorm WarningVEFSan Bernardino38 min
Aug 26, 10:35 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 26, 10:50 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Aug 27, 5:06 AM PDTFlash Flood WarningVEFSan Bernardino4 hr
Aug 27, 4:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.